Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Norman, OK

October 7, 2018Baylor County, Knox County, Texas

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 5:41 AM CDT for Baylor County, Knox County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 5:41 AM CDT (10:41 UTC)
Expired
Oct 7, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Baylor County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WGUS54 KOUN 071041
FFWOUN
TXC023-275-071345-
/O.NEW.KOUN.FF.W.0073.181007T1041Z-181007T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
541 AM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Knox County in northern Texas...
  Western Baylor County in northern Texas...

* Until 845 AM CDT.
  
* At 541 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Seymour, Munday, Goree, Red Springs, Vera, Rhineland, Bomarton and
  southwestern Lake Kemp.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3341 9977 3372 9963 3376 9949 3375 9948
      3377 9948 3384 9926 3383 9925 3340 9930

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:47 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 7, 3:47 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 AM CDT Sun Oct 7 2018

.DISCUSSION...
Main concerns continue to be with heavy rainfall potential and to
a lesser degree, some isolated severe potential next couple of
days.

An area of heavy rainfall has already occurred across south
central Oklahoma overnight. This area should see a reprieve from
the heavier rainfall after this morning until possibly late
Tuesday. So for now will leave out of flood watch and continue to
monitor this area.

Focus for heavy rainfall will shift back west across western
Oklahoma and western north Texas later today and Monday as large
trough develops to our west. Trough opens up and shifts east and
northeast as we go through the day Tuesday. At that time expect to
see area of heavy rainfall shift east across the area.

Then expect a short period of drier weather before yet another
trough moves through the central part of the country, bringing
rain chances back to the area. Models have varying solutions as we
go into late this upcoming week into following weekend. Therefore
will not go too high with precip chances in any one period
beginning Thursday night, but maintain chance pops through much of
the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  69  77  67 /  80  70  50  70
Hobart OK         72  68  74  65 /  80  80  80  90
Wichita Falls TX  79  70  79  68 /  80  70  70  80
Gage OK           63  60  72  58 /  80  80  80  80
Ponca City OK     74  69  79  67 /  80  80  50  80
Durant OK         83  70  82  70 /  60  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>089.

&&

14/30
Hazardous weather outlook, Oct 7, 4:20 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-080930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue across Oklahoma
and western north Texas today and tonight. A few strong to severe
storms will be possible by late this afternoon as daytime heating
results in modest instability. The chance for a few severe storms
will continue this evening as a developing low level jet creates a
more favorable wind field. Damaging wind gusts and marginally
severe hail will be the main impacts. Heavy rainfall will also be
a concern.

.Heavy rain...
Heavy rainfall is likely today and tonight, which may lead to
flooding, especially of low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which may lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:03 PM CDTSpecial Weather StatementOUNClay12 min
Oct 6, 7:32 PM CDTSpecial Weather StatementOUNClay28 min
Oct 6, 8:04 PM CDTRiver Flood WarningOUNWichita, Wilbarger4 days
Oct 7, 1:39 AM CDTAreal Flood AdvisoryOUNClay3 hr
Oct 7, 4:09 AM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
Oct 7, 5:53 AM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Oct 7, 7:49 AM CDTFlash Flood WarningOUNWichita3 hr
Oct 7, 9:47 AM CDTRiver Flood WarningOUNClay, Wichita6 days
Oct 7, 9:47 AM CDTRiver Flood WarningOUNClay, Montague4 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNCooke8 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNWilbarger70 hr
Oct 7, 10:29 AM CDTRiver Flood WarningOUNClay, Wichita46 hr
Oct 7, 11:07 AM CDTAreal Flood AdvisoryOUNHardeman3 hr
Oct 7, 2:28 PM CDTRiver Flood WarningOUNBaylor, Knox18 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.